Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 5, NWS Gaylord, MI

May 12, 2000Manistee County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 12, 2000, 1:44 PM EDT for Manistee County, Michigan. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 2000, 1:44 PM EDT (17:44 UTC)
Expired
May 12, 2000, 2:45 PM EDT
In force
61 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Manistee County, MI

The radar

The NCL Michigan radar (KAPX), 145 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 2:23 PM EDTThunderstorm Wind 75 EManistee, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 1:00 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2000-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2000-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-508 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 121747
SVRAPN
MIC101-121845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
144 PM EDT FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MANISTEE COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 245 PM 

* AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 28 MILES WEST OF MANISTEE...MOVING EAST AT 
  55 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  MANISTEE AROUND 210 PM EDT
  DUBLIN...WELLSTON AROUND 230 PM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL
OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES WHEN
ACCOMPANIED BY STRONG WIND GUSTS.

CAMPBELL/SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:27 PM EDT, 17 minutes earlier.

Area forecast discussion, May 12, 1:27 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
127 PM EDT FRI MAY 12 2000

SOUTHERN ZONES WILL BE UPDATED FOR TORNADO WATCH IN EFFECT UNTIL 6
PM.

.APX...TORNADO WATCH MIZ025>036-041-042-LMZ345-LHZ362 TIL 6 PM EDT.

FARINA

*** THE NWS IN MICHIGAN IS CONDUCTING A SURVEY TO LEARN MORE ABOUT
HOW OUR CUSTOMERS USE THE AREA FORECAST DISCUSSION (AFD). PLEASE
COMPLETE THIS SHORT SURVEY AT WWW.CRH.NOAA.GOV/APX/AFDSURVEY.HTM.
THE FEEDBACK WE RECEIVE WILL HELP US PROVIDE A BETTER PRODUCT FOR
YOU. IF YOU HAVE QUESTIONS OR IF YOU NEED A PAPER VERSION OF THE
SURVEY...CONTACT BRUCE SMITH AT (517) 731-3384 EXT 766. THANK YOU
FOR YOUR PARTICIPATION. ***

In the hours before

Special weather statement, May 12, 11:32 AM EDT, 2 hours 12 minutes before
WWUS35 KAPX 111531
SPSAPN
MIZ008-015>036-041-042-121200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1132 AM EDT FRI MAY 12 2000

...SEVERE WEATHER OUTLOOK FOR NORTHERN LOWER AND EASTERN UPPER
MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT
ACROSS THE SAGINAW BAY REGION OF NORTHERN LOWER MICHIGAN. SPOTTER
ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHWEST LOWER MICHIGAN
WEST OF I-75 AND EAST UPPER MICHIGAN BETWEEN 200 PM AND 600 PM. THE
THUNDERSTORMS WILL MOVE NORTHEAST AT 45 MPH...SPREADING INTO NORTHEAST
LOWER MICHIGAN BETWEEN 400 PM AND 800 PM. THUNDERSTORMS WILL
THEN CONTINUE THROUGH THE EVENING HOURS.

SOME OF THESE STORMS SOUTH OF M-55 ARE CAPABLE OF PRODUCING WIND
GUSTS AROUND 60 MPH AND HAIL TO 3/4 INCH. HEAVY RAINFALL IN POSSIBLE
WITH ALL STORMS THIS AFTERNOON AND EVENING.

YOU ARE URGED TO FREQUENTLY CHECK WITH NOAA WEATHER RADIO...LOCAL
TELEVISION OR RADIO STATIONS OR OTHER MEDIA OUTLETS THROUGH TONIGHT
FOR THE LATEST INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER
IN NORTHERN LOWER AND EASTERN UPPER MICHIGAN.

SWR
Special weather statement, May 12, 1:15 PM EDT, 29 minutes before
MIZ025>036-041-042-LMZ345-LHZ348-122200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
115 PM EDT FRI MAY 12 2000

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN LOWER MICHIGAN EFFECTIVE UNTIL 600 PM EDT FRIDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     OSCODA...ROSCOMMON...WEXFORD...GRAND TRAVERSE...GLADWIN...
     CRAWFORD...OGEMAW...IOSCO...MISSAUKEE...KALKASKA...MANISTEE...
     ALCONA...ARENAC AND BENZIE

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE
W+ARNINGS.

SWR
Special weather statement, May 12, 1:34 PM EDT, 10 minutes before
WWUS35 KAPX 111531
SPSAPN
MIZ008-015>036-041-042-131200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
134 PM EDT FRI MAY 12 2000

...SEVERE WEATHER OUTLOOK FOR NORTHERN LOWER AND EASTERN UPPER
MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THERE IS A RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT MAINLY
ALONG AND SOUTH OF M-72. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS
AFTERNOON AND EVENING.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...MAINLY SOUTH OF M-72. A
FEW OF THESE THUNDERSTORMS ARE CAPABALE OF PRODUCING LARGE
HAIL...DAMAGING WINDS AND EVEN A FEW TORNADOS. THE THUNDERSTORMS ARE
EXPECTED TO CONTINUE INTO THE EVENING.

YOU ARE URGED TO FREQUENTLY CHECK WITH NOAA WEATHER RADIO...LOCAL
TELEVISION OR RADIO STATIONS OR OTHER MEDIA OUTLETS THROUGH TONIGHT
FOR THE LATEST INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER
IN NORTHERN LOWER AND EAS!TERN UPPER MICHIGAN.

FARINA

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:25 PM EDTSevere Thunderstorm WarningAPXWexford50 min
May 12, 2:57 PM EDTSevere Thunderstorm WarningAPXMissaukee48 min
May 12, 3:27 PM EDTSevere Thunderstorm WarningAPXRoscommon48 min
May 12, 4:16 PM EDTSevere Thunderstorm WarningAPXOgemaw44 min
May 12, 4:23 PM EDTTornado WarningAPXArenac, Gladwin37 min
May 12, 4:33 PM EDTSevere Thunderstorm WarningAPXIosco42 min
May 12, 4:40 PM EDTTornado WarningAPXIosco35 min
May 12, 4:46 PM EDTFlash Flood WarningAPXManistee, Wexford5 hr
May 12, 5:10 PM EDTSevere Thunderstorm WarningAPXMissaukee, Roscommon50 min
May 12, 6:11 PM EDTSevere Thunderstorm WarningAPXAntrim49 min
May 12, 6:11 PM EDTSevere Thunderstorm WarningAPXLeelanau49 min
May 12, 6:29 PM EDTSevere Thunderstorm WarningAPXCharlevoix, Emmet46 min
May 12, 7:06 PM EDTSevere Thunderstorm WarningAPXAlcona24 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.